Alert archive / Nevada / Special Weather Statements in 2021

Special Weather Statement, NWS Reno, NV

July 28, 20214 counties in Nevada; Alpine County, Mono County, California

NWS Reno, NV issued this special weather statement at Jul 28, 2021, 12:05 PM PDT for 4 counties in Nevada; Alpine County, Mono County, California. It was in force for 85 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2021, 12:05 PM PDT (19:05 UTC)
Expired
Jul 28, 2021, 1:30 PM PDT
In force
85 min
Issued by
NWS Reno, NV

Counties Alpine County, CA, Mono County, CA, Douglas County, NV, Lyon County, NV, Mineral County, NV, Storey County, NV

The radar

The Reno radar (KRGX), 166 km from the middle of the area, began a volume at 19:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 7.1 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2021-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2021-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2712 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
-22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

138 
WWUS85 KREV 281905
SPSREV

Special Weather Statement
National Weather Service Reno NV
1205 PM PDT Wed Jul 28 2021
 
CAZ071>073-NVZ001>004-282030-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
Greater Lake Tahoe Area CA-Mono CA-
Western Nevada Basin and Range including Pyramid Lake NV-
Greater Lake Tahoe Area NV-Greater Reno-Carson City-Minden Area NV-
Mineral and Southern Lyon Counties NV-
1205 PM PDT Wed Jul 28 2021

...Thunderstorms developing over the eastern Sierra and western 
Nevada...

Thunderstorms will continue to develop across the eastern Sierra and 
western Nevada through this evening. Moderate to heavy rainfall, pea 
size hail, and winds in excess of 40 mph will be possible with the 
storms. Thunderstorm activity should diminish by 9 PM this evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters, hikers, and those outdoors should have a plan to quickly 
seek shelter in a vehicle or building if a thunderstorm approaches 
your location. 

&&

LAT...LON 3758 11901 3774 11913 3773 11925 3788 11920
      3795 11932 3809 11935 3820 11963 3845 11968
      3869 11998 3943 12037 3956 11749 3938 11776
      3922 11772 3910 11778 3900 11819 3889 11817
      3847 11770 3789 11842 3747 11783 3746 11878
TIME...MOT...LOC 1901Z 169DEG 13KT 3812 11941 

$$

BB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this special weather statement went out at Jul 28, 3:01 AM PDT, 9 hours 4 minutes earlier.

Area forecast discussion, Jul 28, 3:01 AM PDT, 9 hours 4 minutes before
Area Forecast Discussion
National Weather Service Reno NV
301 AM PDT Wed Jul 28 2021

.SYNOPSIS...

Daily thunderstorm chances are in the forecast through this weekend
with smoke and haze from nearby wildfires continuing as well.
Temperatures will be variable, but generally within 5 degrees of
normal. Drier conditions with the return to more typical westerly
winds arrive around August 3-4.

&&

.DISCUSSION...

Another surge of moisture will bring additional thunderstorm
chances the remainder of the week and upcoming weekend. Smoke and
haze forecast continues to be a wildcard due to unknowns with
storm influences, the main smoke producer at this point being the
Dixie Fire. Temperatures will be variable based on timing of
thunderstorm development and where rain falls, but overall will be
near normal, outside of cooler conditions for the weekend. Here
are the highlights:

THUNDERSTORMS:

* The dry slot Tuesday scoured out a lot of the low level moisture,
  but soundings indicate the upper levels remained moist with PWATs
  hovering around 0.5-0.75". We'll see moisture continue to increase
  this week, once again reaching the 0.8-1.1" PWAT mark this
  weekend.

* With this, expect storm coverage to increase from south to north
  each day with localized heavy rainfall a definite concern. Storm
  motions may be fast enough to mitigate the flood risk today and
  Thursday, but weaker storm motions Friday into Saturday along
  with peak moisture bring flash flood concerns. This is
  especially true for recent high risk burn scars and ongoing
  wildfires, including, but not limited to, Tamarack, Beckwourth,
  Numbers/Monarch, and Sheep. Winds in excess of 45 mph also
  remain a possibility from thunderstorm outflow winds.

* Best chances for storms today will be near and south of I-80,
  with activity possible across all areas by Thursday and peaking
  Friday into Saturday. Coverage will continue into Sunday, but
  may not be as widespread after the anticipated activity Saturday
  and likely widespread lingering cloud cover. Nocturnal showers
  with a stray embedded thunderstorm remain possible Friday and
  Saturday nights.

SMOKE:

* Smoke cleared out of much of the region Tuesday afternoon,
  outside of those areas directly downwind of the Dixie Fire, such
  as Lake Almanor, Susanville, and the Honey Lake Basin where air
  quality remained poor. Hazy conditions lingered near the Oregon
  border as well due to the Bootleg Fire.

* Northerly winds yesterday evening brought some of that smoke
  back toward the Greater Reno Area with air quality degradations
  being noted overnight (fire.airnow.gov for latest sensor
  readings). Based on visibility from the office and cameras in
  the region, it appears this smoke is not nearly as dense as
  previous days.

* Latest HRRR Near Surface Smoke progs are showing improving
  conditions once again today, with similar progs in the 1000/6000
  ft agl and vertically integrated smoke models. Worried it may be
  underplaying the influence of the Dixie Fire given there are
  still hot spots visible in satellite imagery, granted not
  nearly as intense as a few days ago. Keep in mind, we'll have to
  see how thunderstorms impact the wildfires as rain and outflow
  winds will both be big contributors to smoke and air quality
  impacts.

TEMPS, WIND, AND LONGER RANGE OUTLOOK:

* Daytime highs will be within 5 degrees of normal, varying day to
  day based on thunderstorm coverage and time of storm initiation.
  The one exception is this weekend, when highs may be more like
  8-10 degrees below normal if we stay cloudy with showers and
  thunderstorms. Probably a welcome relief for many after all the
  heat this month. Nights will remain mild due to the increased
  moisture, then cooling going into the first week of August as a
  drier airmass begins to work into the region.

* Winds will be lighter than usual outside of thunderstorm
  influences through the weekend. Around August 3-4, a trough
  begins to move into the west coast bringing the return of dry
  southwest flow. This will lead to typical westerly afternoon
  breezes and decreasing humidity values.

-Dawn

&&

.AVIATION...

* OVERVIEW: Drying and a bit more southwest-west flow limited
  storm coverage to mainly central NV and northeast CA on Tuesday
  with a break in storms at all area terminals. Moisture will
  begin to increase again today and Thursday with isold-scattered
  storms expected to fire along the eastern Sierra to the Tahoe
  Basin- Sierra Front each afternoon and then pushing eastward
  into the Basin and Range during the early evenings. Storms will
  be most favored south of Highway 50 with more isolated
  thunderstorms farther north into the I-80 corridor and points
  north to the Oregon border. Winds will be light outside of storm
  outflows.

* IMPACTS: Very heavy rain will occur with stronger cells,
  especially from KMMH-KMEV with initial storm initiation. As
  storms mature and begin to push off the Sierra late each
  afternoon into the evening hours, strong outflow winds will
  become prevalent as they push across western NV. Gusts to 40-45
  kts are likely with these outflows. Small hail cannot be ruled
  out with stronger cells.

* OUTLOOK: Storms with heavy rain will increase in coverage and
  spread to all of the Sierra, northeast CA and western NV Friday
  and Saturday. Storm coverage will decrease but linger Sun-Mon
  before an approaching trough brings drying and more typical late
  day winds around the middle of next week.

&&

.REV Watches/Warnings/Advisories...
NV...None.
CA...None.
&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Special weather statement, Jul 28, 12:05 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Reno NV
1205 PM PDT Wed Jul 28 2021

CAZ071>073-NVZ001>004-282030-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
Greater Lake Tahoe Area CA-Mono CA-
Western Nevada Basin and Range including Pyramid Lake NV-
Greater Lake Tahoe Area NV-Greater Reno-Carson City-Minden Area NV-
Mineral and Southern Lyon Counties NV-
1205 PM PDT Wed Jul 28 2021

...Thunderstorms developing over the eastern Sierra and western
Nevada...

Thunderstorms will continue to develop across the eastern Sierra and
western Nevada through this evening. Moderate to heavy rainfall, pea
size hail, and winds in excess of 40 mph will be possible with the
storms. Thunderstorm activity should diminish by 9 PM this evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters, hikers, and those outdoors should have a plan to quickly
seek shelter in a vehicle or building if a thunderstorm approaches
your location.

&&

LAT...LON 3758 11901 3774 11913 3773 11925 3788 11920
      3795 11932 3809 11935 3820 11963 3845 11968
      3869 11998 3943 12037 3956 11749 3938 11776
      3922 11772 3910 11778 3900 11819 3889 11817
      3847 11770 3789 11842 3747 11783 3746 11878
TIME...MOT...LOC 1901Z 169DEG 13KT 3812 11941

BB

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 2:09 PM PDTSpecial Weather StatementREVDouglas, Lyon66 min
Jul 28, 3:29 PM PDTSpecial Weather StatementREVChurchill, Storey61 min
Jul 28, 4:30 PM PDTSpecial Weather StatementREVMono45 min

Nearby

Special Weather Statements in Nevada, 2021Special Weather Statements in California, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.